Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, June 29 to 30, 2005

June 29 to 30, 2005 · NWS DLH · 15 events in 6 counties and zones

14 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 1:45 PM CST, 8 hours 31 minutes earlier.

Area forecast discussion, Jun 29, 1:45 PM CST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT WED JUN 29 2005

.DISCUSSION...MAIN CONCERN IS ON SEVERE POTENTIAL TONIGHT. SFC LOW
COMPLEX IN THE DAKOTAS EXPECTED TO MOVE INTO SOUTHERN MANITOBA. THIS
WILL PUSH A STRONG COLD FRONT FOR LATE JUNE INTO THE FA TONIGHT.
NUMEROUS TSRA EXPECTED AHEAD OF THIS FRONT AND SPREADING FROM W TO E.
SOME TSRA TO REACH SEVERE LEVELS...BUT EASTERLY FLOW OFF OF LAKE
SUPERIOR AND WIDESPREAD CLOUD COVER IS KEEPING ATMOSPHERE OVER THE FA
VERY STABLE. IT WILL TAKE THE SFC LOW TO MOVE CLOSER TO THE FA BEFORE
THE ATMOSPHERE DESTABILIZES ENOUGH TO SEE ANY SEVERE TSRA. WILL
REMOVE THE MENTION OF SEVERE FROM THE GRIDS/ZONES DUE TO THIS
UNCERTAINTY. THE LOW THEN SLOWLY CROSSES INTO ONTARIO WITH THE COLD
FRONT SWEEPING THROUGH THE FA. THE DRY SLOT MOVES ACROSS THE SOUTHERN
PORTION OF THE FA THURSDAY MORNING AND HAVE ADJUSTED THE GRIDS TO
REPRESENT THE DRY SLOT IMPACTING THE FA. BY THURSDAY AFTERNOON...CAA
AND WRAPAROUND -SHRA WILL COVER THE FA. THE SFC LOW MOVES INTO NE
ONTARIO BY 12Z FRIDAY WITH SOME LINGERING -SHRA OVER THE FA EARLY...
DIMINISHING OVERNIGHT.

QUIET WEATHER ON FRIDAY AS A SFC HIGH DRIFTS OVERHEAD. AFTER A COOL
START...WAA BEGINS IN THE AFTERNOON FOR A NICE RECOVERY IN TEMPS.
THE HIGH MAINTAINS ITS INFLUENCE OVER THE FA FRIDAY NIGHT. NEXT
ROUND OF TSRA PROGGED FOR SATURDAY THROUGH SUNDAY NIGHT AS THE NEXT
SFC LOW/FRONTAL BOUNDARY AFFECTS THE FA.

.AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS WILL PERSIST THROUGH
THE NIGHT...AS A WARM FRONT WILL REMAIN SOUTH OF OUR AREA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
FOR THE REST OF THE NIGHT. SOME OF THESE STORMS MAY BE SEVERE.
MAINLY VFR AND MVFR CONDITIONS WILL PREVAIL ON THURSDAY...ALONG WITH
SOME SHOWERS.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

GSF/DAP
Hazardous weather outlook, Jun 29, 11:06 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1206 PM CDT WED JUN 29 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
1206 PM CDT WED JUN 29 2005

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS A PORTION OF EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. THE MODERATE RISK AREA IS SOUTH OF A LINE FROM PINE CITY
TO TRADE LAKE. MAJOR SUPERCELLS WITH TORNADOES...LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. THE BULK OF THE SEVERE WEATHER IS
EXPECTED BY LATE AFTERNOON AND WILL CONTINUE THIS EVENING.

THE REST OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN IS IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL RETURN SATURDAY AND CONTINUE
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON.
&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

GSF

In the hours before

Special weather statement, Jun 29, 7:35 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
835 PM CDT WED JUN 29 2005

MNZ025-033-300155-
N. CASS-S. CASS-
835 PM CDT WED JUN 29 2005

TORNADO WATCH NUMBER 554 FOR CASS COUNTY IN MINNESOTA HAS BEEN
CANCELLED. THUNDERSTORMS IN CASS COUNTY ARE NO LONGER EXPECTED TO BE
SEVERE.

04
Local storm report, Jun 29, 7:45 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
845 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     FEDERAL DAM             47.24N 94.22W
06/29/2005                   NORTHERN CASS      MN   CO-OP OBSERVER

            6 TO 7 TREES DOWN INCLUDING A 40 TO 50 FOOT PINE.

0735 PM     TSTM WND DMG     NISSWA                  46.50N 94.30W
06/29/2005                   CROW WING          MN   FIRE DEPT/RESCUE

            TREES AND POWER LINES DOWN ALONG WITH POWER OUTAGES

&&

PACKINGHAM
Special weather statement, Jun 29, 8:35 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
935 PM CDT WED JUN 29 2005

MNZ034-300255-
CROW WING-
935 PM CDT WED JUN 29 2005

TORNADO WATCH NUMBER 554 FOR CROW WING COUNTY IN MINNESOTA HAS
BEEN CANCELLED. THUNDERSTORMS IN CROW WING COUNTY ARE NO LONGER
EXPECTED TO BE SEVERE.

04

The radar

The Duluth radar (KDLH), 108 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sawyer

When
June 29, 10:16 PM CST
Where
Sawyer County, Hayward Arpt
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.017, -91.450

Thunderstorm Wind, Washburn

When
June 29, 10:30 PM CST
Where
Washburn County, 15 mi E of Spooner
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.833, -91.583

Trees were blown down.

Thunderstorm Wind, Douglas

When
June 29, 10:30 PM CST
Where
Douglas County, 5 mi S of Superior
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.650, -92.100

Power was lost when trees fell on power lines.

Hail, Sawyer

When
June 29, 10:45 PM CST
Where
Sawyer County, Hayward
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.017, -91.483

Thunderstorm Wind, Douglas

When
June 29, 10:50 PM CST
Where
Douglas County, 10 mi W of Wascott
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.167, -92.017

Trees and power lines were blown down in the Wascott area.

Thunderstorm Wind, Sawyer

When
June 29, 11:01 PM CST
Where
Sawyer County, 20 mi ESE of Hayward
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.900, -91.100

Numerous trees and power lines down along Highway B between Highways A and S. Also, several trees were blown down Along highway B between highways S and W.

Thunderstorm Wind, Sawyer

When
June 29, 11:05 PM CST
Where
Sawyer County, 4 mi S of Stone Lake
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.800, -91.550

Three large white pines were blown down, causing extensive damage to a cabin on Lake Sissabagama.

Thunderstorm Wind, Sawyer

When
June 29, 11:30 PM CST
Where
Sawyer County, Winter
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.817, -91.017

Trees and power lines were blown down.

Thunderstorm Wind, Sawyer

When
June 29, 11:30 PM CST
Where
Sawyer County, 15 mi SE of Hayward
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
45.867, -91.267

A 55 year-old man was killed after a thunderstorm toppled a tree onto the tent where he and his 7 year-old grandson were sleeping on Loon Point Island in the Chippewa Flowage. Rescuers found the man alive the following morning, but he died before he reached the hospital.

Thunderstorm Wind, Ashland

When
June 29, 11:55 PM CST
Where
Ashland County, Butternut
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.017, -90.500

Trees and power lines were blown down.

Thunderstorm Wind, Price

When
June 30, 12:00 AM CST
Where
Price County, Fifield
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
45.883, -90.417

Trees and power lines were blown down.

Thunderstorm Wind, Ashland

When
June 30, 12:00 AM CST
Where
Ashland County, Glidden
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.133, -90.567

Trees were blown onto power lines.

Thunderstorm Wind, Price

When
June 30, 12:00 AM CST
Where
Price County, Phillips
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
45.683, -90.400

Power was lost when trees fell on power lines.

Thunderstorm Wind, Douglas

When
June 30, 12:00 AM CST
Where
Douglas County, 12 mi E of Solon Springs
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.350, -91.567

Power was lost when trees fell on power lines.

Thunderstorm Wind, Iron

When
June 30, 12:30 AM CST
Where
Iron County, Mercer
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.167, -90.067

Power was lost when trees fell on power lines.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Sawyer2005-06-2955MaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459192, 5459182, 5459193, 5459183, 5459184, 5459185, 5459255, 5459186, 5459254, 5459187, 5459188, 5459189, 5459190, 5459253, 5459191.